WILLIAM COOK EUROPE ZENITH ALPHA¿ THORACIC ENDOVASCULAR GRAFT PROXIMAL COMPONENTS; MIH SYSTEM, ENDOVASCULAR GRAFT, AORTIC ANEURYSM TREATMENT
Back to Search Results |
| Model Number |
G35333 |
| Medical Device Problem Codes |
Off-Label Use (1494); Obstruction of Flow (2423)
| Health Effect - Clinical Codes |
Diarrhea (1811); Headache (1880); Pleural Effusion (2010); Renal Failure (2041); Paraplegia (2448); Thrombosis/Thrombus (4440); Heart Failure/Congestive Heart Failure (4446)
Type of Reportable Event
Serious Injury
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Occupation: attorney.Pma/510(k): p140016.Investigation is still in progress.
Event or Problem Description
According to the initial reporter: it is alleged that the patient received a cook zenith alpha thoracic endovascular graft proximal on (b)(6) 2018 in his mid-descending thoracic aorta.On (b)(6) 2019, the patient presented to hospital with vomiting, diarrhea, back pain, thigh pain and headache.At that time, he was admitted.He was found to be in acute renal failure with bilateral pleural effusions.He continued to have pulmonary and renal insufficiency and was then transferred by ambulance to another hospital for a higher level of care.On (b)(6) 2019 a physician performed an emergency resection and graft replacement of the descending thoracic aorta using cardio coronary bypass support and cryo-analgesia of intercostal nerves iii through vi on the patient.The preoperative and postoperative diagnosis was thrombosed descending thoracic stent graft with acute kidney failure, acute congestive heart failure, acute paraplegia from spinal ischemia and respiratory failure.
Event or Problem Description
Additional information received 13oct2021: emergency resection and graft replacement of the descending thoracic aorta using cardio coronary bypass support.Operative findings: the stent graft was a little bit folded but had good tissue apposition in the proximal and distal landing zones.Pt was basically totally obstructed with the distal intraluminal thrombus which was well-organized and obviously chronic.No femoral blood pressure at the beginning of the operation.
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Investigation is still in progress.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Summary of investigational findings: the patient was involved in a severe accident on (b)(6) 2018.It is alleged that the patient received a cook zenith alpha thoracic endovascular graft proximal on (b)(6) 2018 in his mid-descending thoracic aorta under the diagnosis ¿blunt traumatic aortic injury with evolving pseudoaneurysm of proximal descending thoracic aorta¿.On (b)(6) 2019, the patient presented to hospital with vomiting, diarrhea, back pain, thigh pain and headache.He was found to be in acute renal failure with bilateral pleural effusions.He continued to have pulmonary and renal insufficiency and was then transferred by ambulance to another hospital for a higher level of care.On (b)(6) 2019, physician performed an emergency resection and graft replacement of the descending thoracic aorta using cardio coronary bypass support and cryo-analgesia of intercostal nerves iii through vi on patient.The preoperative and postoperative diagnosis was thrombosed descending thoracic stent graft with acute kidney failure, acute congestive heart failure, acute paraplegia from spinal ischemia and respiratory failure.Operative report describes that the stent graft was ¿a little bit folded¿ but had good tissue apposition in the proximal and distal landing zones.The distal part of the stent graft was described as basically totally obstructed.Also, the patient had no femoral blood pressure at the beginning of the operation.The stent graft was explanted.Post-operation ct angiogram on (b)(6) 2019 was without anastomotic pseudoaneurysm, stenosis, or dissection.A clinical assessment was performed based on medical records.According to clinical assessment, the patients¿ vessels has been described without any other vascular pathology besides the thrombosed stent graft.It seems most likely that he did not have any known pre-existing conditions posing a higher risk of developing thrombosis.Given that the thrombus was described as well-organized (and possible chronic) it is assumed that the condition had been developing over some time and hence the unclear clinical picture up until the total/near-total occlusion.Hence, based on provided material it seems likely that the patient¿s symptoms were the result of the thrombosed/occluded stent graft and hence hypoperfusion of branches supplying the intestines, kidneys, and spinal cord.Also, the obstruction of the aorta (caused by the thrombus) could explain an increased cardiac workload resulting in heart failure and thereby pulmonary edema possible in combination with fluid overload initially.It cannot be totally ruled out, that the patient¿s initial symptoms (vomit, nausea, and diarrhea) were due to a gastrointestinal infection but the main problem seems likely caused by the occluded stent graft.Endograft thrombosis is a known potential complication to tevar and can result in organ ischemia (and/or infarct) due to hypoperfusion (or emboli).It is noticed that the stent graft was ¿a little bit folded¿ which could theoretically increase the risk of thrombus formation due to disturbance of laminar blood flow.Based on the information in medical records describing the pseudoaneurysm 14 mm distal to lsa (left subclavian artery) and deployment immediately distal to the lsa it is also understood that the proximal neck length was less than the ifu¿s recommended 20 mm.No planning size was available.Review of the device history record gave no indication of the device being produced out of specification.Based on the provided information and the clinical assessment, an exact cause was not established.Per the instructions for use, risk of in-graft thrombus has been observed when the zenith alpha endovascular graft has been used to treat blunt thoracic aortic injuries (btai).Btai is not part of the intended use for this product.Cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
Additional information concerning patient outcome received 24nov2022 : ct angiogram on (b)(6) 2019 describes findings that appear to be bilateral chronic renal infarcts.Post-operation ct angiogram on (b)(6) 2019 was without anastomotic pseudoaneurysm, stenosis or dissection.
Additional Manufacturer Narrative
Manufacturer ref# (b)(4).Re-investigated as medical records was received.Summary of investigational findings: the patient was involved in a severe accident on (b)(6) 2018.The patient received a cook zenith alpha thoracic endovascular graft proximal on (b)(6) 2018 in his mid-descending thoracic aorta under the diagnosis ¿blunt traumatic aortic injury with evolving pseudoaneurysm of proximal descending thoracic aorta¿.On (b)(6) 2019, the patient presented to hospital with vomiting, diarrhea, back pain, thigh pain and headache.He was found to be in acute renal failure with bilateral pleural effusions.He continued to have pulmonary and renal insufficiency and was then transferred by ambulance to another hospital for a higher level of care.On (b)(6) 2019, physician performed an emergency resection and graft replacement of the descending thoracic aorta using cardio coronary bypass support and cryo-analgesia of intercostal nerves iii through vi on patient.The preoperative and postoperative diagnosis was thrombosed descending thoracic stent graft with acute kidney failure, acute congestive heart failure, acute paraplegia from spinal ischemia and respiratory failure.Operative report describes that the stent graft was ¿a little bit folded¿ but had good tissue apposition in the proximal and distal landing zones.The distal part of the stent graft was described as basically totally obstructed.Also, the patient had no femoral blood pressure at the beginning of the operation.The stent graft was explanted.Post-operation ct angiogram on (b)(6) 2019 was without anastomotic pseudoaneurysm, stenosis, or dissection.A clinical assessment was performed by william cook europe medical advisor made based on medical records.According to clinical assessment, the patients¿ vessels has been described without any other vascular pathology besides the thrombosed stent graft.¿it seems most likely that he did not have any known pre-existing conditions posing a higher risk of developing thrombosis.¿ ¿given that the thrombus was described as well-organized (and possible chronic) it is assumed that the condition had been developing over some time and hence the unclear clinical picture up until the total/near-total occlusion.Hence, based on provided material it seems likely that the patient¿s symptoms were the result of the thrombosed/occluded stent graft and hence hypoperfusion of branches supplying the intestines, kidneys, and spinal cord.Also, the obstruction of the aorta (caused by the thrombus) could explain an increased cardiac workload resulting in heart failure and thereby pulmonary edema possible in combination with fluid overload initially.It cannot be totally ruled out, that the patient¿s initial symptoms (vomit, nausea, and diarrhea) were due to a gastrointestinal infection but the main problem seems likely caused by the occluded stent graft.¿ ¿endograft thrombosis is a known potential complication to tevar and can result in organ ischemia (and/or infarct) due to hypoperfusion (or emboli).It is noticed that the stent graft was ¿a little bit folded¿ which could theoretically increase the risk of thrombus formation due to disturbance of laminar blood flow.¿ ¿based on the information in medical records describing the pseudoaneurysm 14 mm distal to left subclavian artery (lsa) and deployment immediately distal to the lsa it is also understood that the proximal neck length was less than the ifu¿s recommended 20 mm.No planning size was available.¿ preoperative and postoperative cta studies were provided along with follow-up ctas performed after the stent graft was explanted.Partial medical records and imaging along with the complaint report were reviewed by medical doctor from cook research institute.According to the imaging review the complaint of zta-p high grade distal stenosis from a combination of thrombus/nih(neointimal hyperplasia) is confirmed.¿a chest cta performed on (b)(6) 2018 was provided for review.This cta demonstrated a pseudoaneurysm at the expected location of the ligamentum arteriosum consistent with a grade 3 blunt thoracic aortic injury (btai).This cta also demonstrated a right pulmonary contusion, small pleural effusion, a right l1 transverse process fracture, and an upper pole right kidney perfusion defect consistent with fracture.¿ ¿the (b)(6) 2018 chest cta also demonstrated a left renal upper mid pole cortical low density.Typically, this appearance is normal variation.However, because of the trauma¿s severity and mechanism, a renal perfusion defect from renal fracture was also possible.¿ ¿a provided follow up cta two weeks later demonstrated pseudoaneurysm enlargement.The kidneys were unchanged.According to the hospital medical record, the zta-p-24-105 was implanted because of pseudoaneurysm enlargement.Measurements obtained from initial cta and the implantation angiography demonstrate that the zta-p was appropriately sized per the ifu.On the provided angiography, zta-p was normal post implant.¿ ¿according to the hospital medical record, the patient reportedly presented to the hospital (b)(6) 2019 with nausea, vomiting, and diarrhea.On (b)(6) 2019 he was transferred to another hospital.The initial workup focused on infectious etiology of respiratory failure and possible myocarditis.A provided chest ct without contrast performed on 26jun2019 at the hospital demonstrated pleural effusion and infiltrate.¿ ¿according to the hospital medical record, a cardiac mri on (b)(6) 2019 found no evidence of myocarditis or infiltrative myocardial disease.This scan¿s dictation was subsequently addended to include thoracic stent graft occlusion after the occlusion was discovered on cta.According to the addendum, the occlusion appearance was initially interpreted as artifact.This mri was not included in the provided imaging.¿ ¿according to the hospital medical record, a cta was emergently performed on 29jun2019 after the loss of femoral pulses and the acute paraplegia.This cta reported a 90-95% distal stenosis of the distal endograft and chronic renal infarcts.This cta was provided.A severe distal endograft stenosis was present.¿ according to medical records describing a ct angiogram on (b)(6) 2019 findings that appear to be chronic renal infarcts are mentioned.According to imaging review the images did not show chronic renal infarcts but the right kidney was scarred from an upper pole fracture and the left kidney appearance was consistent with a scar from a healed fracture or normal variation.¿according to the hospital medical record, the endograft was emergently and explanted replaced with an interposition tube graft.¿ a total of six follow up ctas performed from (b)(6) 2019 through (b)(6) 2022 were provided.According to the imaging review ¿these demonstrated the aortic interposition graft with mild proximal anastomotic narrowing and the typical anastomotic appearance of a circumferential roll containing pieces of felt.The ctas demonstrate no change other than resolution of the immediate post-operative changes.¿ the imaging reviewer notes that the endograft was implanted off-label in a blunt thoracic aortic injuries (btai) pseudoaneurysm and there is no mention in the provided records that this was discussed with the patient.¿the provided records provide no mention of follow up either clinically or with ifu prescribed imaging.¿ review of the device history record gave no indication of the device being produced out of specification.Based on the provided information and the clinical assessment, an exact cause was not established.Per the instructions for use, risk of in-graft thrombus has been observed when the zenith alpha endovascular graft has been used to treat btai.Btai is not part of the intended use for this product.Cook medical will continue to monitor for similar events.This report is required by the fda under 21 cfr part 803.This report is based on unconfirmed information submitted by others.Neither the submission of this report nor any statement made in it is intended to be an admission that any cook device is defective or malfunctioned; that a death or serious injury occurred; or that any cook device caused or contributed to; or is likely to cause or contribute to a death or serious injury if a malfunction occurred.
Event or Problem Description
No additional information regarding the patient and/or event has been received since the previous medwatch report was sent.